Thunderstorm Wind, Armstrong
- When
- August 20, 5:02 PM CST
- Where
- Armstrong County, 15.2 mi SSE of Goodnight
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.820, -101.120
Isolated thunderstorms developed during the afternoon across the southern and eastern Texas Panhandle along a trough of low pressure. One storm over the southern Texas Panhandle produced strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Isolated thunderstorms developed during the afternoon across the southern and eastern Texas Panhandle along a trough of low pressure. One storm over the southern Texas Panhandle produced strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 20, 3:13 PM CST, 1 hour 49 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 413 PM CDT Tue Aug 20 2019 .SHORT TERM...This Afternoon through Tonight. Upper level ridge continues to spin over the southern plains with some monsoonal influence helping to maintain mid and upper level moisture. This moisture feed has helped produce isolated to scattered thunderstorms each afternoon over the last several days, with chances for isolated activity continuing this afternoon and evening with subtle perturbations helping to briefly lower 500mb heights. One such perturbation already produced some storm activity this morning and has left a thick mid level cloud deck across the central Texas Panhandle as of 19z. This deck of altocumulus was starting to break up some but is now being enhanced by a gravity wave moving from east to west. As long as these clouds stay in place, max temperatures will struggle to exceed the mid 90s. Outside of the cloud deck, temperatures are rising quickly with high 90s to low 100s common from Dalhart to Guymon to Canadian. This is creating a temperature gradient which may help induce some convergence in the northwest zones and eastern zones. Convection is already noted in eastern Lipscomb County where the most impressive low level theta-E advection is progged. Any storms that do develop will have about 1000 J/kg SBCAPE and 1000 to 1500 J/kg DCAPE to work with in a low shear environment. Storms should move to the east at a decent clip given the 30 knot zonal flow aloft. Storm that develop should dissipate after midnight, although enough moisture will be in place to keep chance around 10 percent through early Wednesday morning. Ward && .LONG TERM...Wednesday through Tuesday. The upper level ridge of high pressure will continue to broaden with its axis south and west of the region by Wednesday. This will allow for minor upper level shortwave trofs embedded in the overall flow pattern to track across the area Wednesday through Friday night. Also, the location of the upper level ridge axis will cause the steering flow to be more favorable for bringing showers and tstms into the forecast area from eastern New Mexico and southeast Colorado. Utilized the model consensus blend approach for temps and pops from Wednesday through Tuesday across the OK and TX Panhandles. Most medium range models, including the consensus blend, suggest a return to dry weather for this weekend into Monday as the upper level ridge of high pressure moves closer to the southern high plains once again. 02 && .FIRE WEATHER...This Afternoon through Tonight. Lightning induced wildfires will be possible this afternoon and evening. In any areas that have not received rain recently, these strikes would have a higher potential to start wildfires. Some fires may resist containment a bit with relative humidity values around 20% and twenty foot wind gusts pushing 20 mph. Ward && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 69 96 67 92 66 / 20 20 40 20 20 Beaver OK 71 98 66 92 65 / 20 20 60 20 30 Boise City OK 65 94 61 89 61 / 20 30 60 20 20 Borger TX 73 100 70 96 69 / 20 20 50 20 20 Boys Ranch TX 70 98 66 94 65 / 20 20 50 20 20 Canyon TX 69 96 66 92 65 / 20 20 40 20 20 Clarendon TX 71 98 70 95 68 / 20 10 30 20 20 Dalhart TX 66 96 63 91 62 / 20 20 60 20 20 Guymon OK 68 98 64 92 64 / 20 20 60 20 20 Hereford TX 69 96 66 94 65 / 20 20 40 20 20 Lipscomb TX 72 99 68 94 67 / 20 20 50 20 30 Pampa TX 71 96 68 93 67 / 20 20 40 20 20 Shamrock TX 71 96 69 94 68 / 20 10 30 20 20 Wellington TX 72 98 71 97 70 / 20 5 20 20 20 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook National Weather Service Amarillo TX 356 PM CDT Tue Aug 20 2019 OKZ001>003-TXZ001>020-317-211100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 356 PM CDT Tue Aug 20 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Isolated thunderstorms are expected this afternoon and tonight across the Oklahoma and Texas Panhandles. A few storms will have the potential to become strong with gusty winds up to 50 to 55 mph the primary hazard. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible across the Oklahoma and Texas Panhandles mainly during the afternoon and nighttime hours Wednesday through Friday. A few storms may become strong to severe during this time period, with damaging winds as the primary hazard. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. 02
Special Weather Statement
National Weather Service Amarillo TX
417 PM CDT Tue Aug 20 2019
OKZ003-TXZ005-202145-
Beaver OK-Lipscomb TX-
417 PM CDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND NORTH
CENTRAL LIPSCOMB COUNTIES UNTIL 445 PM CDT...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Darrouzett, or 21 miles north of Lipscomb, moving
northeast at 20 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Slapout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3643 10020 3652 10039 3688 10033 3678 10000
3657 10000
TIME...MOT...LOC 2116Z 211DEG 16KT 3655 10026
LGSpecial Weather Statement
National Weather Service Amarillo TX
430 PM CDT Tue Aug 20 2019
TXZ013-014-202200-
Gray TX-Carson TX-
430 PM CDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARSON AND WESTERN
GRAY COUNTIES UNTIL 500 PM CDT...
At 430 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of White Deer, or 12 miles east of Panhandle, moving east
at 5 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Pampa, White Deer and Kingsmill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3527 10125 3546 10127 3558 10099 3541 10084
3525 10090
TIME...MOT...LOC 2130Z 259DEG 5KT 3537 10116
LGSpecial Weather Statement
National Weather Service Amarillo TX
442 PM CDT Tue Aug 20 2019
TXZ013-014-018-202215-
Gray TX-Carson TX-Armstrong TX-
442 PM CDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ARMSTRONG...
SOUTHEASTERN CARSON AND WEST CENTRAL GRAY COUNTIES UNTIL 515 PM
CDT...
At 442 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Claude, moving north at 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Panhandle, White Deer and Groom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3513 10119 3514 10141 3544 10144 3549 10112
3534 10092
TIME...MOT...LOC 2142Z 184DEG 15KT 3522 10130
LGSpecial Weather Statement
National Weather Service Amarillo TX
545 PM CDT Tue Aug 20 2019
TXZ005-010-202315-
Hemphill TX-Lipscomb TX-
545 PM CDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIPSCOMB AND
NORTHERN HEMPHILL COUNTIES UNTIL 615 PM CDT...
At 544 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glazier, or 6 miles northeast of Canadian, moving northeast at 15
mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Higgins and Glazier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3586 10027 3598 10044 3625 10024 3622 10000
3600 10000
TIME...MOT...LOC 2244Z 219DEG 12KT 3598 10030
LGSpecial Weather Statement
National Weather Service Amarillo TX
549 PM CDT Tue Aug 20 2019
TXZ018-019-202315-
Donley TX-Armstrong TX-
549 PM CDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARMSTRONG AND
SOUTHWESTERN DONLEY COUNTIES UNTIL 615 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Brice, or 14 miles southwest of Clarendon, moving
northeast at 10 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Clarendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3501 10125 3499 10096 3490 10078 3475 10098
3475 10130
TIME...MOT...LOC 2249Z 219DEG 8KT 3481 10109
LGSpecial Weather Statement National Weather Service Amarillo TX 559 PM CDT Tue Aug 20 2019 OKZ001-210000- Cimarron OK- 559 PM CDT Tue Aug 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY UNTIL 700 PM CDT... At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Kenton, or 31 miles northwest of Boise City, moving southeast at 15 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Black Mesa Park, Kenton and Wheeless. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3699 10243 3663 10275 3668 10300 3700 10300 TIME...MOT...LOC 2259Z 332DEG 13KT 3696 10300 LG
The Amarillo radar (KAMA), 71 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854304.